Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Mobile, AL

June 28, 2004Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 28, 2004, 2:05 PM CDT for Monroe County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 2:05 PM CDT (19:05 UTC)
Expired
Jun 28, 2004, 2:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 144 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS54 KMOB 281905
SVRMOB
ALC099-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 230 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLAIBORNE...OR ABOUT 14 MILES WEST OF MONROEVILLE...AND MOVING
  NORTHEAST AT 215 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCHBURG BY 220 PM CDT
  FOUNTAIN BY 225 PM CDT
  KEITH AND 6 MILES SOUTH OF FRANKLIN BY 230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3178 8692 3169 8709 3147 8720 3131 8743
          3141 8756 3168 8755 3183 8751 3184 8692

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:10 AM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 4:10 AM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 AM CDT MON JUN 28 2004

.SYNOPSIS...CURRENTLY OVER THE CONUS AND SURROUNDING AREAS...A
GENERAL SAME OLE/SAME OLE IN THE SYNOPTIC FRONT WITH UPPER LOW NEAR
HUDSON BAY AND ANOTHER OVER THE COASTLINE OF THE PACIFIC NORTHWEST.
A PRETTY GOOD SHORTWAVE WAS ANALYZED SWINGING DOWN THE WEST SIDE OV
THE HUDSON BAY SYSTEM...WITH SEVERAL MORE SHORTWAVES IN THE WEAK
FLOW BETWEEN THIS LOW AND HIGH PRESSURE STRETCHING FROM THE
TROPICAL ATLANTIC INTO THE EASTERN GULF. A PRETTY SHARP RIDGE WAS
ANALYZED RUNNING OVER/ALONG THE ROCKIES FROM NORTHERN NM INTO CA. OF
CONSEQUENCE TO THE SHORT TERM FORECAST ARE A SHORTWAVE OVER THE
MISSISSIPPI DELTA...AND ANOTHER OVER THE TX/OK STATE LINE. THE MEAN
RIDGE IS PUMPING UPPER LEVEL MOISTURE FROM OFF THE PACIFIC COAST
OF LATIN AMERICA INTO THE SOUTHERN PLAINS...FROM THERE EASTWARD.
THOUGH THERE IS ABUNDANT MOISTURE STREAMING INTO THE SOUTHERN
PLAINS...THIS MOISTURE IS HIDING SEVERAL POCKETS OF DRIER MID/LOWER
LEVEL AIR. LOOKING AT LAST NIGHTS PRECIP H20 PLOT...A POCKET OF
DRIER AIR IS STRETCHING FROM THE TX COAST INTO MS...THEN THE TENN
RIVER VALLEY. THE NORTHERN END OF THE DRIER AIR IS PRETTY EASY TO
PICK OUT...WITH WEAK SURFACE BOUNDARY STRETCHING FROM THE WEST SIDE
OF THE SOUTHER APPALACHIANS ALONG THE SOUTHERN TN SATE LINE INTO THE
CENTRAL PLAINS...AT LEAST ACCORDING TO A MIDNIGHT SURFACE ANALYSIS.
THE MODELS HAVE A POOL OF VERY MOIST AIR CORRESPONDING TO THE POOL
OF DRY AIR...SO WILL NEED TO KEEP THIS IN MIND WHEN CREATING THE
FORECAST.

&&

.SHORT TERM...ETA/GFS/NGM ADVERTISING SHORTWAVE OVER THE MISSISSIPPI
DELTA MEANDERING SLOWLY EASTWARD TODAY INTO TONIGHT...ENDING UP OVER
THE CAROLINA SEABOARD BY LATE TOMORROW. COMBINING WITH SHORTWAVE
OVER TX AND ANOTHER MOVING NORTH OVER MX FROM LATIN AMERICA...
ANOTHER WEAK UPPER LEVEL TROUGH FORMS JUST INLAND FROM THE WESTERN
AND NORTHERN GULF COASTLINE THROUGH MOST OF THE SHORT TERM. A
RE-ENFORCING FRONT WILL MOVE OVER THE SOUTHEAST...BUT MODELS KEEP IT
NORTH OF I-20. SURFACE RIDGE MEANDERS AROUND OVER THE NORTHEASTERN
GULF COASTLINE. MODELS ALSO SLOWLY PUSH THE WET POOL OVER TX
NORTHEASTWARD TO OVER THE LOWER MISSISSIPPI RIVER VALLEY.

WITH THE ATMOSPHERE DRIER IN THE LOWER LEVELS THAN MODELS A
ADVERTISING...AM TENDING TO CUT BACK ON THE POPS. STILL FEEL WE WILL
SEE DAILY GULF BREEZE INDUCED TSRA...BUT HAVE A FEELING BEST CHANCE
WILL BE NORTH OF I-10.

&&

.EXTENDED...NO CHANGES PLANNED OTHER THAN TO BLEND WITH SHORT TERM.

&&

.FIRE...NO PROBLEMS WITH GOOD MOISTURE AND A LIGHT SOUTHERLY FLOW
IN THE BOUNDARY LAYER.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     90 71 88 73 89 / 40 30 50 30 50
PENSACOLA  90 73 88 74 89 / 40 30 50 30 50
DESTIN     89 75 88 75 88 / 40 30 50 30 50
EVERGREEN  90 68 88 69 90 / 60 40 50 30 50
WAYNESBORO 88 67 87 68 90 / 70 50 50 40 50
CAMDEN     88 67 87 68 90 / 60 40 50 40 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 16
Hazardous weather outlook, Jun 28, 5:00 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUN 28 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-281800-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
500 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE INTERIOR SECTIONS OF
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE THIS AFTERNOON.  STRONGER THAN NORMAL WINDS IN THE
MIDLEVELS OF THE ATMOSPHERE...COMBINED WITH MODERATE AMOUNTS OF
INSTABILITY AND DEEP LAYERED MOISTURE WILL RESULT IN THE GRADUAL
DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS OVER THE REGION DURING
THE LATE MORNING AND AFTERNOON HOURS.  BY MID AFTERNOON...THERE ARE
EXPECTED TO BE A FEW SEVERE STORMS DEVELOPING WHEN THE ATMOSPHERE
WILL BE THE MOST UNSTABLE.  THE PRIMARY THREAT FROM ANY SEVERE
STORMS THIS AFTERNOON WILL BE STRONG...DAMAGING DOWNBURST WINDS.
THE STORMS ARE EXPECTED TO WEAKEN IN INTENSITY AND DIMINISH IN
COVERAGE DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BECOME
NECESSARY FOR A PORTION OF THE AFTERNOON AND EARLY EVENING.

STAY TUNED THROUGHOUT THE DAY FOR FURTHER UPDATES FROM THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 28, 10:57 AM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1057 AM CDT MON JUN 28 2004

ALZ061-063-281630-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DAUPHIN ISLAND AND DOWNTOWN MOBILE...
1057 AM CDT MON JUN 28 2004

...STRONG THUNDERSTORMS DEVELOPING OVER MOBILE COUNTY...

AT 1055 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 2 MILES WEST OF EIGHT MILE TO
IRVINGTON...MOVING EAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 158...WHISTLER...SARALAND...PRICHARD...SATSUMA...MOBILE
INFIRMARY...I65 AND US 43 AND CREOLA THROUGH 1130 AM CDT.  THE
STORMS PRODUCED A WIND GUST OF 39 MPH AT THE REGIONAL AIRPORT AT
1050 AM.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

IN ADDITION...VERY HEAVY RAINFALL WITH LOCAL AMOUNTS APPROACHING ONE
INCH PER HOUR WILL ALSO BE LIKELY WITH THESE STORMS.  LOCALIZED
MINOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS IS POSSIBLE IN
AND AROUND THE MOBILE AREA.
Special weather statement, Jun 28, 11:45 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT MON JUN 28 2004

ALZ061>064-281745-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...BAY MINETTE AND DOWNTOWN MOBILE...
1145 AM CDT MON JUN 28 2004

...STRONG THUNDERSTORMS MOVEING EAST ACROSS PARTS OF BALDWIN AND
MOBILE COUNTIES...

AT 1140 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER PORTIONS OF MOBILE AND BALDWIN
COUNTIES.  THE STRONGER STORMS WERE LOCATED NEAR GRAND BAY IN SOUTHERN
MOBILE COUNTY AND JUST NORTH OF I-65 ALONG THE MOBILE AND BALDWIN COUNTY
LINE.  ALL STORMS ARE MOVING EAST AT 10 TO 15 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 225...STOCKTON...SOUTH ORCHARD...PARK CITY...I65 AND AL
59...SPANISH FORT AND MON LOUIS THROUGH 1245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 28, 12:42 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT MON JUN 28 2004

ALZ052-053-055-056-059-061>064-FLZ001>004-MSZ067-075-076-078-079-
281845-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER
MOBILE-ESCAMBIA-WASHINGTON-CONECUH-MONROE-CLARKE-COASTAL
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA
ROSA-GEORGE-STONE-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...BAY MINETTE...BREWTON...CHATOM...DOWNTOWN
MOBILE...EVERGREEN...NAVARRE...PENSACOLA...LEAKESVILLE...LUCEDALE...
NEW AUGUSTA AND WIGGINS...
1242 PM CDT MON JUN 28 2004

...SCATTERED STRONG THUNDERSTORM WILL CONTINUE DEVELOPING ACROSS THE
FOLLOWING COUNTIES THROUGH 145 PM CDT...

IN ALABAMA...

BALDWIN...CLARKE...CONECUH...ESCAMBIA...MOBILE...MONROE AND
WASHINGTON

IN MISSISSIPPI...
GEORGE.. STONE ...PERRY...GREENE...WAYNE...

AND IN FLORIDA...

ESCAMBIA AND SANTA ROSA COUNTIES...

AT 1242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING OVER A LARGE PORTION
OF MOBILE AND BALDWIN COUNTIES OF ALABAMA.

THROUGH 2 PM CDT...STORM MOTION WILL REMAIN NEARLY STATIONARY AND
THEY WILL DEPOSIT RAINFALL UP TO 2 INCHES PER HOUR IN LOCATIONS
WHERE THEY DEVELOP...ALONG WITH WIND GUSTS AS HIGH AS 45 TO 50
MPH...LOCALLY.  THE STORMS WILL EXPAND AND DEVELOP IN ALL DIRECTIONS
AWAY FROM MOBILE BAY EVENTUALLY EXPANDING INTO THE NORTHWEST FLORIDA
PANHANDLE AND INTERIOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI.

SEVERE THUNDERSTORM WARNINGS MAY BE LATER REQUIRED ON AN ISOLATED
BASIS AS STORM INTENSITY INCREASES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:13 AM CDTSpecial Marine WarningMOB62 min
Jun 28, 2:07 PM CDTSevere Thunderstorm WarningMOBMonroe23 min
Jun 28, 2:35 PM CDTSevere Thunderstorm WarningMOBMonroe40 min
Jun 28, 2:48 PM CDTSevere Thunderstorm WarningMOBClarke42 min
Jun 28, 3:12 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.